The heart drug Digitek (digoxin) was recalled by its manufacturer, Actavis Totowa, on April 25, 2008 over concerns that some tablets were improperly manufactured at twice their normal thickness. Patients taking these tablets could receive a double dose of Digitek (known generically as digoxin), putting them at risk of digoxin toxicity.
In a press release, Actavis said it issued the Digitek recall after learning of several cases of injury or illness among patients. Exposure to an increased dose of Digitek could lead to a number of serious and potentially deadly Digitek side effects , including heart attack, stroke or permanent damage to the heart from digoxin toxicity.
Many patients who suffered Digitek side effects have filed a digoxin lawsuit against Actavis and its distributors. These Digitek lawsuits have alleged that the tablets the patients were prescribed were defectively manufactured, causing them to suffer serious Digitek side effects as a result of a digoxin overdose.
Digitek recall lawsuits have also alleged that Actavis may have known about potential digoxin side effects that the company did not disclose to patients or physicians. Actavis received warning letters from the Food and Drug Administration in 2006 and 2007 about violations of “good manufacturing practices” for several drugs manufactured at its New Jersey plant, including Digitek.
These warnings said that because of these improper manufacturing practices, the FDA could not be certain that drugs manufactured at the plant were being produced at the correct strength or dose. Actavis subsequently issued a recall notice for all drugs produced at the plant because of these concerns.
Since the first Digitek lawsuit was filed in May 2008, several more patients or their families have filed cases against Actavis. The individuals who filed these Digitek recall lawsuits say that patients suffered serious and potentially digoxin side effects as a result of the manufacturing errors that resulted in the drug being produced at twice the normal strength.